North Carolina, 2007

High Wind in North Carolina, December 3, 2007

December 3, 2007 · NWS RNK · 3 events in 3 counties and zones

Strong northwest winds in the wake of a cold front created winds gusts up to 60 mph and downed trees.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Strong northwest winds in the wake of a cold front created winds gusts up to 60 mph and downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 3, 6:24 AM EST, 36 minutes earlier.

Area forecast discussion, Dec 3, 6:24 AM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
624 AM EST MON DEC 3 2007

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE MOUNTAINS THIS MORNING FOLLOWED
BY FALLING TEMPERATURES AND WINDY CONDITIONS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STRONG COLD FRONT IS CROSSING THE CWA THIS MORNING. ANTICIPATE
WARMEST TEMPS AT DAYBREAK WITH PLUNGE OF TEMPERATURE AFTER THE
FRONTAL PASSAGE. AT 09 UTC...TEMPS WERE IN THE LOWER 50S. ROA/LYH
WERE STUCK IN THE MID 40S...BUT EXPECT A BRIEF JUMP INTO THE LOWER
50S PRIOR TO THE FRONTAL PASSAGE AROUND DAYBREAK...THEN DROP AGAIN
THEREAFTER. TEMPERATURES ARE EXPECTED TO FALL INTO THE 20S IN THE
MOUNTAINS AND THE 30S ELSEWHERE.

ASIDE FROM THE TRICKY TEMP FCST...THE MAIN STORY TODAY IS THE
WIND. MODELS ARE IN AGREEMENT ON DEVELOPMENT OF 50-60 KT CROSS
BARRIER FLOW. THE 994 MB LOW THAT IS OVER THE ERN GREAT LAKES THIS
MORNING IS EXPECTED TO DEEPEN...SUB 980 MB...OFF THE NEW ENGLAND
COAST THIS EVENING. IN ITS WAKE STRONG PRESSURE RISES WILL RESULT
IN AN EXTENDED PERIOD OF HIGH WIND ALONG AND EAST OF THE
APPALACHIAN CHAIN. FOR OUR CWA...WE ARE LIKELY TO SEE WIND GUSTS
NEAR 60 MPH IN THE MOUNTAINS. 40-50 MPH GUSTS ARE ALSO POSSIBLE
EAST OF THE HIGHER MOUNTAIN TERRAIN...AND WOULD NOT BE SUPRISED
TO SEE SOME GUSTS CLOSE TO 40 KTS AT THE DANVILLE AIRPORT.

NOT MUCH OF A PRECIP THREAT TODAY. WHAT LITTLE MOISTURE ASSOCIATED
WITH THE FRONT HAS MOVED EAST OF THE CWA. SHOULD SEE DEMISE OF
CLOUD COVER EAST OF THE MTNS PER STRONG DOWNSLOPE FLOW.
CONSIDERABLE CLOUDINESS WILL LINGER IN THE MTNS. ASIDE FROM SOME
FLURRIES...NOT MUCH IN THE WAY OF PRECIP THREAT THERE EITHER.
CLOUD DEPTH IS SHALLOW...BUT SINCE CLOUD TOPS SUPPORT CRYSTAL
GROWTH...NEAR M10 DEG C...MAY SEE A FEW TENTHS TO AN INCH OF SNOW IN
FAR NWRN GREENBRIER.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
FOR TONIGHT...STRONG WINDS TO CONTINUE IN THE MTNS...BUT SHOULD
SUBSIDE TO AN EXTENT EAST OF THE BLUE RIDGE PER DECOUPLING FLOW.
UNTIL THE STORM MOVES AWAY FROM THE COASTLINE EXPECT STRONG CROSS
BARRIER FLOW TO CONTINUE...AND THE MOUNTAINS WILL AID IN THE
MOMENTUM MIX DOWN. MODELS INDICATE 85H WINDS OF 40-50 KTS THROUGH 12
UTC TUESDAY...SO MAY HAVE TO WAIT UNTIL TUESDAY AFTERNOON BEFORE
WINDS TAIL OFF TO SOMETHING MORE TOLLERABLE.

TONIGHT AND TUESDAY WILL BE A TRANSITION BETWEEN THE COASTAL STORM
AND A CLIPPER SYSTEM WHICH IS EXPECTED TO ENTER THE OHIO VALLEY
TUESDAY NIGHT. AS A RESULT...NOT MUCH PRECIP THREAT IN THE SHORT
TERM.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
THE EXTENDED PORTION OF THE FCST WILL SEE A TRASNITION FROM TROFING
IN THE EAST TO SLOWLY BUILDING HEIGHTS LATE IN THE WEEK TO STRONG
RIDGING BY THE WEEKEND. A COUPLE OF SMALL WAVES WILL TRACK IN FROM
THE WEST AND NORTHWEST DURING THE PERIOD BUT THE GENERAL TREND WILL
BE FOR A GRADUAL WARMUP.

MODELS IN GOOD AGREEMENT WITH MOST ASPECTS OF CLIPPER SYSTEM THAT
WILL BEGIN BRINGING LIGHT SNOW TO WESTERN PORTIONS OF THE CWA LATE
TUESDAY NIGHT. THE 00Z GFS AND ECMWF RUNS ARE IN VERY GOOD AGREEMENT
ON TEMPS AND SFC LOW TRACK ACROSS THE SOUTHWEST PART OF THE CWA ON
WEDNESDAY. THIS WILL KEEP BULK OF PCPN IN THE NORTHWESTERN THIRD OF
THE CWA WITH VERY LITTLE CHC OVER THE SOUTHERN COUNTIES. LIGHT SNOW
SHUD TRANSITION TO A MIX BY MIDDAY AND TO RAIN IN MOST AREAS DURING
THE AFTERNOON AS THE LOW PULLS UP MILD AIR FROM THE SOUTH. THE
NORTHWEST COULD SEE A PROLONGED PERIOD OF SNOW HOWEVER AND MAYBE A
FEW INCHES IN THE HIGH COUNTRY. WILL MAKE A MENTION OF THIS IN THE
HWO. LOW MOVES OFF THE COAST WED NIGHT WITH SOME LIGHT UPSLOPE SNOW
AND COLD AIR ADVECTION IN THE WEST...BUT NOT A GOOD SETUP FOR
SIGNIFICANT SNOW AS SFC HIGH NOSES IN SHARPLY FROM THE WEST DURING
THE NIGHT. ACCUMS SHUD BE LIGHT. WEAK SFC HIGH DOMINATES FOR A BRIEF
PERIOD ON THURSDAY BUT QUICKLY MOVES ON.

NEXT WAVE COMING OUT OF THE ROCKIES PROGGED TO BRING WARM FRONTAL
LIGHT PCPN TO THE AREA BY THURSDAY NIGHT...THEN A WEAK SFC LOW MOVES
UP FROM THE SOUTHERN PLAINS THROUGH THE SOUTHERN APPS ON FRIDAY. A
VERY BRIEF SHOT OF COLDER AIR WILL FOLLOW IN THE WAKE OF THIS SYSTEM
FOR FRIDAY NIGHT...THEN A LARGE AND RELATIVELY MILD HIGH BUILDS IN
FOR THE WEEKEND. BY LATE IN THE WEEKEND....THE GULF OPENS AND DEEP
MOISTR AND PCPN BEGINS SPREADING NORTH INTO THE TN VALLEY. IT LOOKS
LIKE THE SFC HIGH WILL HOLD OFF RAIN FOR OUR AREA THRU THE WEEKEND.

&&

.AVIATION /11Z MONDAY THROUGH FRIDAY/...
COLD FRONT ALONG THE BLUE RIDGE AT 12Z WILL MOVE RAPIDLY EAST THIS
MORNING. IN ITS WAKE...STRONG NORTHWEST WINDS WILL OCCUR. THESE
WINDS ARE EXPECTED TO PERSIST THROUGH EARLY TUESDAY AND WILL BE
THE STRONGEST ALONG THE EASTERN SLOPES OF THE APPALACHIAN
MOUNTAINS WHERE WIND GUSTS OF 40 TO 50 KTS ARE POSSIBLE.

MVFR CEILINGS CAN BE EXPECTED OVER AND WEST THE MOUNTAINS
TODAY...BUT WITH STRONG DOWNSLOPE DRYING...CLOUDS WILL DISSIPATE
EAST OF THE BLUE RIDGE. STANDING WAVE CLOUDS ARE POSSIBLE ALONG
THE EASTERN SLOPES WITH GREATEST TURBULENCE ANTICIPATED IN THE
VCNTY OF THESE FEATURES.

AN UPPER LEVEL DISTURBANCE WILL TRACK ACROSS THE OHIO VALLEY
TUESDAY AND INTO THE CENTRAL APPALACHIANS WEDNESDAY. THIS WILL
BRING THE NEXT CHANCE FOR RAIN/SNOW SHOWERS AND WIDESPREAD MVFR
CEILINGS...ESPECIALLY IF THE SHORT WAVE TRACKS TO THE SOUTH OF THE
FORECAST AREA. UPSLOPE SNOW SHOWERS WILL PERSIST IN THE WEST
VIRGINIA MTNS THROUGH THURSDAY MORNING...OTHERWISE VFR CONDITIONS
ARE EXPECTED AFTER THE DISTURBANCE CLEARS THE AREA.

&&

.FIRE WEATHER...
A TENTH TO A QUARTER INCH OF RAIN FELL IN THE MOUNTAINS SUNDAY
AFTERNOON AND EARLY SUNDAY NIGHT. VERY LITTLE RAIN FELL EAST OF
THE MOUNTAINS...WITH AMOUNTS LESS THAN A TENTH OF AN INCH. STRONG
WINDS TODAY WILL AID IN THE DRYING PROCESS. AREAS THAT RECEIVED
LITTLE OR NO RAINFALL...SOUTHSIDE VA...AND THE PIEDMONT OF
NC...WILL DRY OUT QUICKLY. THIS AREA WILL NEED TO BE HIGHLIGHTED
FOR POTENTIAL RAPID FIRE GROWTH IF NEW STARTS OCCUR. WIND SPEEDS
TODAY WILL RANGE FROM 20 TO 30 MPH SUSTAINED WITH GUSTS OF 40 TO
50 MPH. AFTERNOON HUMIDITY MINIMUMS WILL DROP TO NEAR 30 PERCENT
FROM SOUTHSIDE VA INTO THE PIEDMONT OF NC. MTN RHS WILL BE A
LITTLE BIT HIGHER DUE TO CONSIDERABLE CLOUDINESS AND OVERNIGHT
RAINFALL.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING UNTIL 4 AM EST TUESDAY FOR VAZ009-011>020-
     022>024.
     WIND ADVISORY UNTIL 4 AM EST TUESDAY FOR VAZ007-010-032>035.
     WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR VAZ043>047-058-
     059.
NC...HIGH WIND WARNING UNTIL 4 AM EST TUESDAY FOR NCZ001-002-018.
     WIND ADVISORY UNTIL 4 AM EST TUESDAY FOR NCZ003-019.
     WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR NCZ004>006-020.
WV...WIND ADVISORY UNTIL 4 AM EST TUESDAY FOR WVZ042>045.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...PM
LONG TERM...JS
AVIATION...PM
FIRE WEATHER...PM
Hazardous weather outlook, Dec 3, 4:27 AM EST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 AM EST MON DEC 3 2007

NCZ001-002-018-VAZ009-011>020-022>024-040930-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-
427 AM EST MON DEC 3 2007

...HIGH WIND WARNING IN EFFECT UNTIL 4 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

NORTHWEST WINDS WILL INCREASE TO BETWEEN 20 AND 35 MPH THIS
MORNING WITH GUSTS AS HIGH AS 55 MPH AT TIMES THROUGH TONIGHT.
THE STRONGEST WINDS ARE EXPECTED ACROSS THE HIGHER ELEVATIONS
ALONG THE BLUE RIDGE. THESE WINDS WILL LIKELY DOWN SOME
TREES...POTENTIALLY CAUSING SCATTERED POWER OUTAGES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR WIND AND DAMAGE REPORTS.

VAZ007-010-WVZ044-040930-
TAZEWELL-BLAND-MONROE-
427 AM EST MON DEC 3 2007

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

NORTHWEST WINDS WILL INCREASE TO BETWEEN 15 AND 30 MPH THIS
MORNING WITH GUSTS TO 50 MPH AT TIMES THROUGH TONIGHT. THESE WIND
SPEED COULD DOWN ISOLATED WEAK TREES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.

NCZ003-019-VAZ032>035-040930-
SURRY-WILKES-PATRICK-FRANKLIN-BEDFORD-AMHERST-
427 AM EST MON DEC 3 2007

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

NORTHWEST WINDS WILL INCREASE TO BETWEEN 15 AND 30 MPH THIS
MORNING WITH GUSTS TO 50 MPH AT TIMES THROUGH TONIGHT. THESE
WIND SPEED COULD DOWN ISOLATED WEAK TREES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.

NCZ004>006-020-VAZ043>047-058-059-040930-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
427 AM EST MON DEC 3 2007

...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

NORTHWEST WINDS WILL INCREASE TO BETWEEN 15 AND 30 MPH THIS
MORNING WITH GUSTS TO 50 MPH AT TIMES THROUGH THIS EVENING. THESE
WIND SPEED COULD DOWN ISOLATED WEAK TREES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.

WVZ042-043-045-040930-
MERCER-SUMMERS-GREENBRIER-
427 AM EST MON DEC 3 2007

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WEAK CLIPPER SYSTEM TRACKING IN FROM THE NORTHWEST MIDWEEK MAY
BRING SOME LIGHT ACCUMULATIONS OF SNOW ON WEDNESDAY...POSSIBLY
MODERATE ACCUMULATIONS AT HIGH ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.

In the hours before

Special weather statement, Dec 3, 5:57 AM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 AM EST MON DEC 3 2007

NCZ003>006-019-020-VAZ032>035-043>047-058-059-032200-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO...
YADKINVILLE...STUART...ROCKY MOUNT...BEDFORD...AMHERST...
MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...
KEYSVILLE
557 AM EST MON DEC 3 2007

...INCREASED FIRE SPREAD THREAT DUE TO STRONG WINDS TODAY...

WIND SPEEDS OF 20 TO 30 MPH WITH GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED TODAY. THESE WINDS ARE THE RESULT OF A STRONG COLD FRONT
THAT MOVED THROUGH WESTERN VIRGINIA...AND WESTERN NORTH CAROLINA
EARLY MONDAY MORNING. WINDS BEHIND THIS FRONT ARE OUT OF THE
NORTHWEST AND VERY GUSTY.

GRASS...BRUSH...AND LEAVES ARE QUITE DRY. IN SPITE OF THE LIGHT
RAIN SHOWERS THAT OCCURRED SUNDAY EVENING...THE STRONG WIND TODAY
WILL DRY THINGS OUT QUICKLY. IN ADDITION...THE AFTERNOON SUN WILL
HELP AID IN THE DRYING PROCESS...THE AFTERNOON HUMIDITY DROPPING
TO NEAR 30 PERCENT.

THESE WEATHER FACTORS WILL COMBINE TO PRODUCE A HIGHER FIRE DANGER
TODAY. ANY FIRE THAT GETS STARTED WILL HAVE THE POTENTIAL TO
SPREAD QUICKLY. AS SUCH...OUTDOOR BURNING IS STRONGLY
DISCOURAGED.

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Ashe

When
December 3, 7:00 AM EST
Where
Ashe forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.434, -81.500 (the zone’s center; the record gives no point)

Several trees were uprooted.

High Wind, Alleghany

When
December 3, 2:00 PM EST
Where
Alleghany forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.491, -81.127 (the zone’s center; the record gives no point)

Trees were blown down in portions of the county, including the western part of the town of Sparta.

High Wind, Watauga

When
December 3, 3:00 PM EST
Where
Watauga forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

A large tree was uprooted in Boone.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65399, 65400, 65401.